Medical Questions > Conditions and Diseases > Hypoglycemia Forum

Low blood sugar after dental treatment

I spent two days at the VA dentist for a total of five hours having a root canal and impression made. The dentist administered a total of 10-12 shots of novicane and from the next day my readings were staying around 70's which make me feel horrible for about six days. My blood sugar readings are much higher in the 90's to low 100's. I was declared a hypoglycemic four months after having an Esophagectomy for cancer in Jan 2008. I am also being treated for PTSD anxiety and panic attacks. Has anyone had reactions to novicane with lows for a period of time. Thanks in advance.
Did you find this post helpful?
|

User Profile
replied January 24th, 2009
low blood sugar after dental treatment
Phil, during my last treatment I had a hypoglycemic episode shortly after my Novocain shot. I asked the Dentist if I could go to the car for a Valium because for some strange reason I was having a panic attack. Well, come to find out Novocain has adrenaline added to it! If you are a hypoglycemic you must ask for the non-adrenalin Novocain which they DO have! I think it is negligent NOT to tell patient that fact especially when I have Hypoglycemia listed on my records!
|
Did you find this post helpful?

User Profile
replied January 28th, 2009
Community Volunteer
Yeah, you might be able to get some money for that. I'd say that's something that people should tell you.
|
Did you find this post helpful?

replied January 29th, 2009
Thanks for the info. I already called the VA on this and I await their answere. I will post their response. Phil
|
Did you find this post helpful?

User Profile
replied February 21st, 2009
Anaesthetics with added adrenalin
Same reaction here. Now my dentist has it marked in HUGE redletters all over my file that I must only have anaesthetic without added adrenalin. It was an incredibly frightening experience - for us both! The adrenalin is added to make the anaesthetic effects last longer and to "contain" it in the area by constricting the blood vessels apparently. It means now that I have more but shorter sessions for dental work - a pain but anything better than a repeat of that experience.

Had similar situation with general anaesthetics for appendectomy and for d&c. My heart rate went through the roof (didn't help that the display was visible to me on a large digital screen in the operating theatre plus the sound magnified and beeps going off everywhere). I went into a major panic as did all there, they rushed and clamped a mask over my face and I went unconscious in seconds but convinced that I was dying.

I need more minor and non urgent surgery now but cannot overcome this fear that I now have of a repeat experience.

My daughter has major food allergies so she is in a real bind because she has a similar reaction and of course the first line treatment for allergic reactions is adrenalin and cortisone.

Other than my dentist, no other medical professional accepts that it is the adrenalin or the cortisone (which they reason away, saying that they are produced naturally in the body anyway) but say that it is the preservative in the carrier solution. I don't think so.
|
Did you find this post helpful?

replied July 17th, 2009
Reaction to root canal
Just had an episode yesterday following a root canal. About 3 hours after injection I was sweating profusely, stomach ache, diarrhea and fainting. Dentist said I probably had a hypoglycemic reaction - would have been nice to know that upfront. Is this possible?
|
Did you find this post helpful?

User Profile
replied July 17th, 2009
Tell your dentist no epinephrine in the Novocaine. They will do this for you.
|
Did you find this post helpful?